Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS San Diego, CA

September 12, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 12, 2022, 4:03 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2022, 4:03 PM PDT (23:03 UTC)
Expired
Sep 12, 2022, 7:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS56 KSGX 122303
FFWSGX
CAC071-130215-
/O.NEW.KSGX.FF.W.0062.220912T2303Z-220913T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
403 PM PDT Mon Sep 12 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 715 PM PDT.

* At 403 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Victorville, Apple Valley, I-15 Between Victorville And Barstow, 
  Oro Grande and Helendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3474 11726 3468 11720 3461 11715 3455 11718
      3457 11733 3473 11734

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Schenk
1 follow-up statement
999 
WGUS76 KSGX 130208
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
708 PM PDT Mon Sep 12 2022

CAC071-130218-
/O.EXP.KSGX.FF.W.0062.000000T0000Z-220913T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
708 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 800 PM PDT for a portion of 
Southwest California.

LAT...LON 3474 11726 3468 11720 3461 11715 3455 11718
      3457 11733 3473 11734

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:00 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PDT Mon Sep 12 2022

.SYNOPSIS...
Extensive moisture aloft will bring mostly cloudy conditions with a
scattered thunderstorms the rest of this afternoon. Locally heavy
rain and flash flooding will be possible with some thunderstorms. As
moisture decreases, only isolated thunderstorms are expected
Tuesday, with dry weather Wednesday through next weekend.
Temperatures will mostly be near normal the rest of this week, with
areas of night and morning low clouds near the coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The remnant surface low of Kay was approximately 400 miles southwest
of San Diego, with extensive moisture continuing to move northeast
through SoCal. The NKX sounding this morning had 1.67" of PW.
Scattered thunderstorms had formed, especially in San Bernardino
County where the clouds had been less numerous for this morning
resulting in more instability. Temperatures were mostly 5-10 deg F
lower than 24 hours ago due to the greater cloud cover.

A drying trend will occur Tuesday and Wednesday as we return to west
flow aloft with moderate troughing over the Pacific Northwest.
Thunderstorm chances are marginal Tuesday, with the most likely
scenario being that thunderstorms will happen only near the higher
peaks. Starting Wednesday, there should be dry weather across the
region. The westerly flow will be favorable for marine layer stratus
near the ocast, which could be extensive on some nights and even
days. Temperatures will mostly be near normal, though highs will be
a bit below normal with lows a bit above normal. Most model/ensemble
solutions show a deeping trough or upper low along the West Coast
this weekend which could bring some cooling but at this point
appears unlikely to bring precipitation.

&&

.AVIATION...
122020Z..Coast/Valleys...SCT030 with tops near 040. Some SCT150
above. After 12/10Z tonight SCT-BKN020-030 with local CIGS 005-010
and isolated -SHRA through 17Z. SCT030-050 BKN100 with isolated
TSRA, mainly in the valleys/foothills. Strong and erratic wind gusts
and lightning vcty TSRA.

Mountains/Deserts...SCT030-050 BKN100 with isolated -SHRA mornings
and scattered -TSRA in the afternoons with tops to 40,000 ft.
strong and erratic wind gusts and lightning vcty TSRA.

&&

.MARINE...
Isolated showers, therwise, no hazardous marine conditions through
Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this evening for Apple and Lucerne Valleys-
     Riverside County Mountains-San Bernardino County Mountains-San
     Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...Maxwell
AVIATION/MARINE...Small

In the hours before

Local storm report, Sep 12, 3:07 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
307 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLASH FLOOD      4 SW FOREST FALLS       34.05N 116.96W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            WEBCAMERA SHOWS LARGE MUD DEBRIS FLOW GOING
            DOWN BIRCH CREEK IN OAK GLEN. NEARLY 2.4
            INCHES PAST HOUR ON RAYWOOD FLATS AND 1 INCH
            AT YUCAIPA RIDGE.

&&

AOT
Special weather statement, Sep 12, 3:23 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service San Diego CA
323 PM PDT Mon Sep 12 2022

CAZ048-057-122315-
Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-
323 PM PDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of Riverside and
eastern Orange Counties through 415 PM PDT...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Mathews, or 7 miles north of Lake Elsinore. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph, pea size hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Elsinore, Perris, Temescal Valley, Lake Mathews, March Airforce
Base, Woodcrest, Ortega Highway, Lakeland Village and Eagle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3364 11731 3368 11747 3385 11749 3388 11725
TIME...MOT...LOC 2222Z 186DEG 4KT 3379 11737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schenk
Local storm report, Sep 12, 3:25 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HEAVY RAIN       6 NNW FOREST FALLS      34.16N 116.95W
09/12/2022  M2.40 INCH       SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HIGHWAY 38 FULL CLOSURE. RAYWOOD FLATS WITH
            2.4 INCHES IN 1 HOUR.

&&

AOT
Local storm report, Sep 12, 3:35 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      13 N LUCERNE VALLEY     34.63N 116.95W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORT OF FLOODING ON HIGHWAY 247, 3
            VEHICLES POSSIBLY SUBMERGED.

&&

BA
Local storm report, Sep 12, 3:53 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
353 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      13 N LUCERNE VALLEY     34.63N 116.95W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP ADVISING THAT PORTIONS OF HIGHWAY 247
            ARE WASHING OUT.

&&

BA
Local storm report, Sep 12, 3:57 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
357 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      8 NNW LAKE ELSINORE     33.78N 117.39W
09/12/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CHP REPORT OF A DRIVER STUCK IN FLASH
            FLOODING WITH WATER COMING INTO THE VEHICLE.

&&

BA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:05 PM PDTAreal Flood AdvisorySGXOrange, Riverside115 min
Sep 11, 5:24 PM PDTFlash Flood Warning Considerable damage threatSGXOrange, Riverside3 hr
Sep 11, 5:41 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 11, 5:59 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 11, 6:10 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 11, 6:30 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Sep 11, 6:44 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 11, 6:47 PM PDTAreal Flood AdvisorySGXSan Bernardino118 min
Sep 12, 2:46 AM PDTFlood WatchSGXRiverside, San Bernardino17 hr
Sep 12, 1:27 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino5 hr
Sep 12, 1:34 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 1:45 PM PDTSevere Thunderstorm WarningSGXSan Bernardino45 min
Sep 12, 1:54 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 2:04 PM PDTAreal Flood AdvisorySGXSan Bernardino116 min
Sep 12, 2:10 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 2:27 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 12, 2:37 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr
Sep 12, 3:04 PM PDTSpecial Weather StatementSGX41 min
Sep 12, 3:06 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Sep 12, 3:23 PM PDTSpecial Weather StatementSGXOrange52 min
Sep 12, 3:30 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 12, 3:38 PM PDTAreal Flood AdvisorySGXOrange, Riverside2 hr
Sep 12, 3:51 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Sep 12, 4:43 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.